Alert archive / Wyoming / High Wind Watches in 2026

High Wind Watch 1, NWS Cheyenne, WY

January 1, 2026Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 1, 2026, 1:14 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Jan 2, 2026, 2:00 AM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2026, 1:14 PM MST (20:14 UTC)
In effect from
Jan 2, 2026, 2:00 AM MST
Expired
Jan 2, 2026, 8:00 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2026-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2026-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 10:46 AM MST, 2 hours 28 minutes earlier. Its key messages:

  • High winds remains possible Thursday morning, with another round possible on Friday.
  • Accumulating snow possible in the Snowy and Sierra Madre Ranges Thursday and Friday. Winter Weather Advisories are in effect.
  • Above average temperatures, breezy conditions and a chance of precipitation primarily in the mountains expected through early next week, with a pattern change possible late.
Area forecast discussion, Jan 1, 10:46 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 AM MST Thu Jan 1 2026

.KEY MESSAGES...

- High winds remains possible Thursday morning, with another
  round possible on Friday.

- Accumulating snow possible in the Snowy and Sierra Madre
  Ranges Thursday and Friday. Winter Weather Advisories are in
  effect.

- Above average temperatures, breezy conditions and a chance of
  precipitation primarily in the mountains expected through
  early next week, with a pattern change possible late.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 205 AM MST Thu Jan 1 2026

Quieter weather begins to come to an end this afternoon as the next
upper-level system starts to impact the region. Upper-level ridging
will begin to break down late this morning into the early afternoon
hours as an upper-level trough digs into the West Coast and a
shortwave ejects out ahead of it. Two wave are expected with the
upcoming system. The first will be related to the shortwave ejecting
out ahead of the primary trough, with the second wave being to
primary trough moving in behind the shortwave. The shortwave will
bring an initial surge of 500mb vorticity into the region along with
enhanced Pacific moisture, with both reaching southwest Carbon
County by 18Z this morning. The next wave will bring another strong
vorticity maxima into the same region and reinforcing Pacific
moisture, acting to prolong synoptic-scale lift throughout the day
and into the overnight hours. 700mb winds have turned southwesterly
this morning, favoring upslope development along the Sierra Madres.
As the 500mb vorticity pushes into the area this morning, snowfall
is expected to start right around 18 to 21Z this afternoon. Surface
flow will initially be southerly, favoring the Sierra Madres and
prevent the Snowies from being completely shadowed, as is seen with
southwesterly surface flow. According to the NAEFS Mean
Climatological percentile, precipitable water values will be above
the 99th percentile by 21Z this afternoon, suggesting significant
snow accumulations during the early portions of this event. PW
values will remain above the 99th percentile throughout the duration
of the snowfall. Therefore, snowfall totals of between 10 and 20
inches will be possible in the Sierra Madres and Snowies. Decided to
keep the Winter Weather Advisories going rather than upgrading to
Winter Storm Warnings as the highest totals (12 to 18 inches) looks
to remain primarily above 9000 feet, with the highest peaks
potentially seeing 20+ inches of snow throughout the event. Future
shifts may decide to upgrade as models come into better agreement of
just how much snow will fall in the mountains, as they currently
range from a minimum of around 8 inches to a maximum of 25 inches.

Later tonight into the early morning hours Friday, 700mb winds begin
to turn due westerly as a 700mb shortwave pushes across northern
Wyoming and a surface low pressure system develops across north
central Wyoming. As this low pressure system deepens throughout the
night, 700mb winds increase to around 50 to 55kts along the Laramie
Range. Modest GFS downward omega values will favor some of these
winds mixing down to the surface and potentially resulting in gusts
at or above 60mph. In-house random forest guidance has pretty low
probabilities for Bordeaux hitting high winds, only around 25 to
30%, with Arlington favored more at around 60 to 65% probability.
Unlike recent events, 700mb flow is more favorable for strong to
high winds across the wind prone tonight into Friday morning, but
gradients are overall weaker and the time period with the best
chance for high winds will likely be cut off by the cold front
associated with the surface low pressure system. If winds do hit
high wind criteria, it will likely be brief and with the fairly weak
cold front, gusts to 60mph do not look as likely behind the frontal
passage. As a result, decided not to issue any wind headlines and
let the day crew take another look at future model runs to determine
how likely high winds are in the wind prones. A short-fuse High Wind
Warning may be needed, but will ultimately let day crew make the
final decision.

Friday will mostly see a transitional pattern from the upper-level
trough moving through and the intermittent messy upper-level flow
before the next upper-level ridge builds into the region. Breezy
conditions will remain likely behind the front, but given its weaker
temperature gradient, high winds are not expected a this time.
Mountain snowfall will slowly come to an end throughout the day
Friday, likely ending around 00Z Saturday. Temperatures will hit the
maximum shortly before 21Z, before the front moves through.
Temperatures will continue to drop throughout the afternoon and
evening hours Friday. Highs are currently forecast to be in the low-
40s to mid-50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 205 AM MST Thu Jan 1 2026

No major changes to the long term forecast. Please see previous
discussion from CB...

A quick moving system from off of California will continue to
disrupt the upper level ridge pattern into the the weekend, helping
to bring a bit more breeziness and mountain precipitation to the
region.

Models show the leading edge of the upper level ridge to be just to
the west of the CWA with a weak upper level low undercutting the
area Friday night. This will bring will bring in a weak round of
precipitation in the form of snow to the Sierra Madres. Raw
ensembles show the heaviest snow accumulations will be Friday
afternoon. Over night accumulations of up to an inch along the
highest peaks will occur (80-90% confidence). Elsewhere will remain
dry as the upper level ridge remains mostly in place. This will also
enhance the winds along the ridgetops with models showing strong
downsloping along the Sierra Madres, Snowy Range, primarily the
southern Laramie Range out through the Cheyenne Ridge. Raw ensembles
show wind gusts nearing 50 mph (50-60% confidence). Winds will
settle overnight taking on a diurnal pattern with gusts dropping to
30-35 mph.

Saturday through Monday afternoon will remain dry as models continue
to remain in firm agreement with the upper level ridge remaining in
place. Dry conditions will persist through Monday. However, a
disturbance will shift around the pattern bringing heightened winds
back Sunday. A strong 700 mb jet will align with the North Laramie
Range with a decent downsloping signal. There is also a weaker 700
mb jet aligning with the Snowy Range. 45-55% of the raw ensembles
show these areas will see winds between 45-50 mph. Models show the
winds settling down Sunday afternoon with winds settling to 25-30
mph gusts overnight. Models do show there is a 60-80% probability of
the lower elevations seeing gusts nearing 30 mph as well.

Monday models show the back end of the upper level ridge to be
breaking down as an upper level low digs in from the PacNW. South-
west flow aloft will allow for some moisture advection to infiltrate
the western portion of the CWA bringing in some mountain snow. In-
house calculations show the ridgetops of the Sierra Madre Range has
60-80% probability of seeing 5-7 inches of snow accumulating between
Monday and Tuesday. The Snow Range has 40-50% probabilities of
seeing 1.5-2.5 inches. Areas between 7000-8000 feet will see between
0.5-1 inches while elsewhere will remain dry.  Winds associated with
this disturbance will also increase the winds Monday into Tuesday
with the ridgetops seeing winds of 30-40 mph gusts (50-70%)
while the lower elevations will see 25-30 mph.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1020 AM MST Thu Jan 1 2026

VFR conditions expected through the period with the exception of
RWL where that site will see MVFR after 02Z due to CIGs lowering
due to precipitation. A weak disturbance will bring VCSH to
KCYS/KLAR/KBFF and -RASN to KRWL after 20Z for KLAR/KRWL and 00Z
for KCYS and 02Z for KBFF. Winds will be mostly from the west
and southwest through the day with sustained winds between 6-10
kts with KRWL seeing sustained of 15 kts, KCYS/KLAR/KRWL are
also seeing gusts between 20-25. KLAR will remain windy through
the period as well while the remaining sites will steadily
settle after 23-00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST Friday for WYZ112-114.
NE...None.

&&

SHORT TERM...AM
LONG TERM...WFOCYS/AM
AVIATION...CB
Hazardous weather outlook, Jan 1, 3:21 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Thu Jan 1 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-021030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
321 AM MST Thu Jan 1 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds remains possible Thursday morning, with another round
possible on Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Accumulating snow possible in the Snowy and Sierra Madre Ranges
Thursday and Friday. Winter Weather Advisories are in effect. Above
average temperatures, breezy conditions and a chance of
precipitation primarily in the mountains expected through early
next week, with a pattern change possible late.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:14 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie31 hr

Nearby

High Wind Watches in Wyoming, 2026Every high wind watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.